Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 117, NWS Austin/San Antonio, TX

May 20, 2017Uvalde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2017, 8:29 AM CDT for Uvalde County, Texas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2017, 8:29 AM CDT (13:29 UTC)
Expired
May 20, 2017, 9:30 AM CDT
In force
61 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Uvalde County, TX

The radar

The Laughlin AFB radar (KDFX), 48 km from the middle of the area, began a volume at 13:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 9:29 AM CDTHAIL 1Knippa, TX
May 20, 9:29 AM CDTHAIL 1.751 Ne Knippa, TXPUBLIC REPORTED GOLF BALL SIZED HAIL ON FM 1049 NORTH OF KNIPPA.
May 20, 9:36 AM CDTHAIL 14 Ene Knippa, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 1.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

601 
WUUS54 KEWX 201329
SVREWX
TXC463-201430-
/O.NEW.KEWX.SV.W.0117.170520T1329Z-170520T1430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
829 AM CDT SAT MAY 20 2017

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Central Uvalde County in south central Texas...

* Until 930 AM CDT

* At 828 AM CDT, a severe thunderstorm was located 8 miles southwest
  of Reagan Wells, or 17 miles north of Uvalde, moving southeast at
  20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Uvalde, Knippa, Reagan Wells and Concan. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2946 10001 2956 9998 2957 9982 2948 9950
      2928 9949 2918 9971 2940 10000
TIME...MOT...LOC 1328Z 297DEG 16KT 2945 9987 

HAIL...1.25IN
WIND...60MPH
 
$$

HAMPSHIRE
1 follow-up statement
119 
WWUS54 KEWX 201359
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
859 AM CDT SAT MAY 20 2017

TXC463-201430-
/O.CON.KEWX.SV.W.0117.000000T0000Z-170520T1430Z/
Uvalde TX-
859 AM CDT SAT MAY 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR CENTRAL UVALDE COUNTY...

At 859 AM CDT, a severe thunderstorm was located near Knippa, or 11
miles northeast of Uvalde, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Uvalde and Knippa. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2939 9989 2949 9977 2948 9950 2928 9949
      2918 9971
TIME...MOT...LOC 1359Z 299DEG 24KT 2936 9969 

HAIL...1.25IN
WIND...60MPH
 
$$

HAMPSHIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:49 AM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 20, 6:49 AM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
649 AM CDT Sat May 20 2017

.UPDATE...
12Z Aviation Update Below.

&&

.AVIATION...
Latest runs of the HRRR have finally caught on to the convection in
the short term. A scattered to broken line of SHRAs and TSTMs moving
east through the Hill Country will expand and move southeast during
the morning hours as a cold front enters the region. These SHRAs and
TSTMs are expected to impact the DRT area 12Z-15Z, AUS area 14Z-17Z,
and the SAT area 15Z-18Z. A N to NE wind around 10 kts will develop
behind the front late morning at AUS/SAT as well as DRT. The winds
may possibly weaken and turn back toward the east late afternoon, but
this is less certain. Re-development of SHRAs and possible TSTMs is
also less certain late afternoon and tonight. Ceilings outside of
precip MVFR this morning becoming VFR 15Z-18Z.

&&

.PREV DISCUSSION... /ISSUED 258 AM CDT Sat May 20 2017/

SHORT TERM (Today through Sunday)...
Showers and storms ongoing early this morning through the Hill
Country along and behind and outflow boundary from earlier storms and
in an area of forcing aloft. Elevated CAPE as well as DCAPE values
will support a hail and damaging straight-line winds through the next
couple of hours. In addition watching closely across the northeast
Hill Country for some localized flooding where training of storms is
occurring.

Storms across the northeast Hill Country should shift east out of
the CWA later this morning. Re-development of storms further south is
then expected late morning into the afternoon near and south of U.S.
90/I-10 as the actual cold front moves into the area. Along and to
the south of the boundary, surface dewpoints in the upper 60s and
lower 70s F across south-central Texas and steep mid level lapse
rates will result in moderate to strong instability. Deep layer shear
values ranging from 40-50 kts combined with the instability will
support a few discrete cells capable of producing large hail and
damaging wind gusts through the afternoon and evening hours.

The threat for scattered showers and isolated storms will continue
through the overnight and into Sunday as forcing aloft and the weak
boundary remain in the region.

LONG TERM (Sunday Night through Friday)...
A stronger mid and upper level disturbance is shown be most reliable
models to move across the region from west to east Sunday Night
through Monday. NAM12 is the fastest with this feature, while the
ECMWF is slowest and GFS/Canadian in the middle. Have trended toward
the GFS/Canadian, with showers and storms expanding quickly in
coverage Sunday night across the western half of the CWA and possibly
organizing and moving east through the eastern half of the CWA on
Monday. Regardless of timing all models indicate the potential for
some pockets of locally heavier rainfall as precipitable water values
pool to around 1.8 inches over portions of the region. On average
1-3 inches of rainfall is expected, however some isolated pockets up
to 5-6 inches can't be ruled out. In addition, a few strong to severe
storms with hail and damaging winds can't be ruled out Sunday night
across the western CWA.

Depending on how organized this round of convection becomes Sunday
night through Monday there could be a break in the rain chances over
the CWA Monday night through Tuesday morning. Another chance of
showers and storms is expected Tuesday afternoon and night as a final
disturbance and stronger cold front move through the region.

Cooler and drier conditions are expected Wednesday and Thursday.
Return flow and warmer conditions will re-develop Thursday night
and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              84  67  82  67  79 /  60  50  30  60  80
Austin Bergstrom Intl Airport  85  67  82  67  79 /  60  50  30  60  80
New Braunfels Muni Airport     85  68  83  68  80 /  60  50  30  70  80
Burnet Muni Airport            80  63  79  64  77 /  50  50  30  60  80
Del Rio Intl Airport           83  68  83  68  84 /  60  50  50  80  40
Georgetown Muni Airport        82  65  80  65  78 /  60  50  30  50  80
Hondo Muni Airport             86  68  85  68  83 /  60  50  40  80  70
San Marcos Muni Airport        85  67  83  67  80 /  60  50  30  60  80
La Grange - Fayette Regional   87  70  84  70  80 /  60  50  30  50  80
San Antonio Intl Airport       85  68  83  68  81 /  60  50  30  70  80
Stinson Muni Airport           85  70  83  69  82 /  60  50  30  70  80

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...Runyen
Hazardous weather outlook, May 20, 3:37 AM CDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
337 AM CDT Sat May 20 2017

TXZ171>173-183>194-202>209-217>225-228-211000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
337 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Scattered showers and storms are possible today and tonight.
A few storms could become strong to severe, with large hail and
damaging straight-line winds the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of showers and storms is expected Sunday Night
through Monday across the region. A few storms Sunday night could
become strong to severe along and west of a Fredericksburg to San
Antonio to Pleasanton line. In addition, some pockets of locally
heavy rainfall could lead to flooding across South Central Texas
with this round of showers and storms Sunday night through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to relay severe weather, heavy rain, and
flooding reports to the National Weather Service.

In the hours before

Special weather statement, May 20, 3:05 AM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
305 AM CDT SAT MAY 20 2017

TXZ171-188-190-200845-
Blanco TX-Gillespie TX-Llano TX-
305 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BLANCO...
NORTHEASTERN GILLESPIE AND SOUTHEASTERN LLANO COUNTIES UNTIL 345 AM
CDT...

At 304 AM CDT, Doppler radar was tracking a strong thunderstorm near
Eckert, or just north of Fredericksburg, moving east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stonewall, Blowout, Eckert, Sandy, Crabapple and Willow City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3026 9884 3048 9890 3064 9848 3031 9839
TIME...MOT...LOC 0804Z 252DEG 28KT 3035 9881

RUNYEN
Special weather statement, May 20, 3:41 AM CDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
341 AM CDT SAT MAY 20 2017

TXZ183-184-201015-
Val Verde TX-Edwards TX-
341 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR EDWARDS AND NORTHERN VAL VERDE
COUNTIES UNTIL 515 AM CDT...

At 339 AM CDT, Doppler radar was tracking multiple isolated, strong
thunderstorms, moving east at 15 mph.

These storms will be capable of producing hail up to the size of
nickels, winds gusts of up to 50 mph, and rain rates of over an inch
per hour.

Locations impacted include...
Rocksprings, Loma Alta, Juno, Pandale, Flour Mills, Pumpville, Osman,
Hackberry Crossing, Bakers Crossing, Devils Sinkhole State Natural
Area, Vinegarone and Devils River State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3028 10176 3028 9976 3008 9976 3008 9997
      2990 10000 2986 10176
TIME...MOT...LOC 0839Z 268DEG 15KT 3002 10129

TB3
Special weather statement, May 20, 6:09 AM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
609 AM CDT SAT MAY 20 2017

TXZ188-201200-
Gillespie TX-
609 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILLESPIE COUNTY UNTIL
700 AM CDT...

At 609 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tivydale, or 14 miles north of Kerrville, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fredericksburg, Cherry Spring, Tivydale, Doss and Harper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3036 9876 3013 9909 3014 9913 3026 9930
      3027 9930 3050 9914 3050 9898
TIME...MOT...LOC 1109Z 224DEG 20KT 3025 9918

TB3
Special weather statement, May 20, 6:52 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
652 AM CDT SAT MAY 20 2017

TXZ184-185-202-201245-
Kinney TX-Edwards TX-Real TX-
652 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY...SOUTH
CENTRAL EDWARDS AND NORTHWESTERN REAL COUNTIES UNTIL 745 AM CDT...

At 652 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rocksprings to 16 miles north of Alamo
Village. Movement was east at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rocksprings, Vance and Barksdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 2962 10005 2962 10011 2955 10012 2960 10045
      3001 10030 3002 9988
TIME...MOT...LOC 1152Z 270DEG 15KT 2999 10013 2964 10037

TB3
Local storm report, May 20, 7:00 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
700 AM CDT SAT MAY 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     HAIL             4 E MOUNTAIN HOME       30.18N 99.32W
05/20/2017  E0.25 INCH       KERR               TX   PUBLIC

            MPING REPORT.

&&

CVP
Special weather statement, May 20, 8:26 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
826 AM CDT SAT MAY 20 2017

TXZ190-191-206-201415-
Comal TX-Blanco TX-Hays TX-
826 AM CDT SAT MAY 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAYS...SOUTHWESTERN
BLANCO AND NORTH CENTRAL COMAL COUNTIES UNTIL 915 AM CDT...

At 826 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blanco, moving southeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Blanco, Canyon Lake, Payton, Flugrath, Fischer and Mount Gainor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Austin San Antonio.

&&

LAT...LON 3015 9805 2992 9822 3006 9852 3011 9857
      3025 9849
TIME...MOT...LOC 1326Z 295DEG 21KT 3015 9846

HAMPSHIRE

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:37 PM CDTSpecial Weather StatementEWXBurnet, Williamson53 min
May 20, 12:51 AM CDTSpecial Weather StatementEWXBurnet, Williamson54 min
May 20, 1:00 AM CDTSevere Thunderstorm WarningEWXGillespie, Llano60 min
May 20, 1:23 AM CDTSpecial Weather StatementEWXGillespie52 min
May 20, 1:57 AM CDTSevere Thunderstorm WarningEWXEdwards48 min
May 20, 2:21 AM CDTSpecial Weather StatementEWXGillespie39 min
May 20, 2:30 AM CDTSpecial Weather StatementEWXBurnet45 min
May 20, 2:41 AM CDTSevere Thunderstorm WarningEWXEdwards49 min
May 20, 3:05 AM CDTSpecial Weather StatementEWXLlano40 min
May 20, 3:16 AM CDTAreal Flood AdvisoryEWXBurnet, Travis, Williamson3 hr
May 20, 3:41 AM CDTSpecial Weather StatementEWXEdwards, Val Verde94 min
May 20, 3:54 AM CDTSevere Thunderstorm WarningEWXVal Verde66 min
May 20, 4:40 AM CDTSevere Thunderstorm WarningEWXEdwards50 min
May 20, 5:13 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde47 min
May 20, 5:20 AM CDTSevere Thunderstorm WarningEWXEdwards40 min
May 20, 6:00 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde48 min
May 20, 6:03 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr46 min
May 20, 6:09 AM CDTSpecial Weather StatementEWXGillespie51 min
May 20, 6:33 AM CDTSevere Thunderstorm WarningEWXVal Verde27 min
May 20, 6:52 AM CDTSpecial Weather StatementEWXEdwards53 min
May 20, 7:27 AM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Real, Uvalde63 min
May 20, 8:26 AM CDTSpecial Weather StatementEWXBlanco49 min
May 20, 9:28 AM CDTSevere Thunderstorm WarningEWXMedina, Uvalde, Zavala62 min
May 20, 10:13 AM CDTAreal Flood AdvisoryEWXMedina, Uvalde3 hr
May 20, 10:48 AM CDTFlash Flood WarningEWXMedina, Uvalde3 hr
May 20, 11:17 AM CDTSevere Thunderstorm WarningEWXFrio, Medina58 min
May 20, 12:00 PM CDTAreal Flood AdvisoryEWXFrio3 hr
May 20, 12:22 PM CDTSevere Thunderstorm WarningEWXFrio68 min
May 20, 12:40 PM CDTFlash Flood WarningEWXFrio3 hr
May 20, 1:24 PM CDTSevere Thunderstorm WarningEWXFrio, Zavala81 min
May 20, 3:04 PM CDTSpecial Weather StatementEWXFrio56 min
May 20, 3:12 PM CDTSevere Thunderstorm WarningEWXFrio, Zavala48 min
May 20, 3:48 PM CDTSpecial Weather StatementEWXDimmit27 min
May 20, 3:54 PM CDTAreal Flood AdvisoryEWXFrio3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.